Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 38, NWS Newport/Morehead City, NC

August 7, 2008Jones County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Aug 7, 2008, 5:19 PM EDT for Jones County, North Carolina. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2008, 5:19 PM EDT (21:19 UTC)
Expired
Aug 7, 2008, 6:00 PM EDT
In force
41 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Jones County, NC

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:31 PM EDTTORNADOTrenton, NCMULTIPLE TREES DOWN ON HOUSES AND LIVE POWER LINES DOWN IN THE CITY OF TRENTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 2:10 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
511 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 072119
TORMHX
NCC103-072200-
/O.NEW.KMHX.TO.W.0038.080807T2119Z-080807T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
519 PM EDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN JONES COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 514 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO           
  NEAR TRENTON MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  8 MILES NORTH OF MAYSVILLE BY 535 PM EDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3487 7712 3500 7749 3517 7742 3513 7728
      3508 7719 3505 7718 3505 7715 3507 7712
      3506 7711 3490 7710
TIME...MOT...LOC 2118Z 288DEG 30KT 3505 7734

$$

AUSTIN
1 follow-up statement
000 
WWUS52 KMHX 072140
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EDT THU AUG 7 2008

NCC103-072200-
/O.CON.KMHX.TO.W.0038.000000T0000Z-080807T2200Z/
JONES NC-
540 PM EDT THU AUG 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EASTERN
JONES COUNTY...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR POLLOCKSVILLE...OR
ABOUT 12 MILES SOUTHWEST OF NEW BERN...MOVING SOUTHEAST AT 32 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3487 7712 3492 7725 3492 7728 3494 7731
      3509 7723 3508 7718 3505 7718 3505 7710
      3489 7711
TIME...MOT...LOC 2140Z 294DEG 28KT 3497 7717

$$

AUSTIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Aug 7, 3:57 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 7, 3:57 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
357 PM EDT THU AUG 7 2008

.SYNOPSIS...
A FRONT WILL PUSH THROUGH THE AREA TONIGHT. ANOTHER BOUNDARY WILL
FORM OVER THE AREA FRIDAY EVENING AND MOVE OFF SHORE FRIDAY NIGHT.
HIGH PRES WILL BUILD IN FROM THE WEST SATURDAY. ANOTHER SYSTEM WILL
APPROACH THE AREA TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
INCRSG CLDS ACRS AREA THIS AFTN. BNDRY LAYING UP JUST N OF HSE THRU
RICHLANDS. TEMPS IN THE MID TO UPR 80S. NOT SEEING MUCH IN THE WAY
OF A CBRZ FORMG YET. MOD SNDG WI T/TD 93/72 SHOWG CAPE ARND 3500.
MAY SEE SUM ACTVTY THIS AFTN...BUT MAIN ACTVTY WL BE AFT SS TNGT
WHEN MAIN PIECE OF ENERGY MVS UP FRMT HE SW. ARW IS SHOWG CBRZ
ACTVTY LTR THIS AFTN BUT IS ALSO SHOWG ACTVTY ATTM...WHICH ISNT
HAPPENING YET. 5H TROF STRTG TO DIG INTO AREA INCRSG SHR ACRS ERN
NC. SUM TSTMS THAT FORM TNGT HV THE POTENTIAL TO BCM STG OR SVR.
MAIN SVR THRT SHUD BE WND.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
ACTVTY THAT FORMS OVRNGT WL MV OFFSHR DURING THE DAY LGT HRS. W AND
NW LO LVL FLO SHUD BRING DRIER COOLR AIR TO AREA...BUT CUD SEE SUM
ACTVTY ALNG ANTHR BNDRY ALNG THE CST. 5H TROF RMNS OVR AREA. NLY FLO
BHND BNDRY WL KP SAT DRY FOR ERN NC.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPR TROF OVR RGN SUN AND MON. MSTR RMNS LMTD SO NO XPCTG ANY PCPN.
COOLR TEMPS UNDR LWR THICKNSSS. WL STRT TO SEE SUM MSTR RETRN FRM
THE GLFMX ON TUE AS SYS APPCHS FRM THE W. LAST HALF OF THE WK WL SEE
INCRSD CHCS OF POPS WI UPR LVL ENERGY AND TAP OF MSTR FRM GLFMX. HI
TEMPS SHUD BE IN THE MID TO UPR 80S WI LOWS IN THE 70S.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A WEAK FRONT WILL MOVE SLOWLY SE TODAY AND WILL PROVIDE A FOCUS
FOR SCT LATE AFTERNOON AND NIGHTTIME SHRA AND TS ACTIVITY ACROSS
THE TERMINALS. MVFR/IFR CONDITIONS WILL BE POSSIBLE IN AND NEAR
PRECIP OTHERWISE VFR.

FRONT WILL SAG SLOWLY SE ACROSS THE TERMINALS ON FRI THEN MOVE
OFFSHORE FRI NIGHT WITH A CONTINUED CHANCE FOR CONVECTION OVER THE
TERMINALS WITH MVFR/LOCAL IFR CONDITIONS ASSOCIATED WITH PRECIP. DRY
CONDITIONS EXPECTED SAT THROUGH MON WITH SFC HIGH PRES BUILDING INTO
THE AREA.

&&

.MARINE...
RELATIVELY TRANQUIL MARINE CONDITIONS WILL PREVAIL THROUGH THE
UPCOMING WEEKEND AS A WEAK COLD FRONT MOVES SE ACROSS THE STATE
THROUGH TONIGHT THEN SLOWLY OFFSHORE FRI NIGHT/EARLY SAT. CONVECTION
WILL BE ON THE INCREASE OVER AREA WATERS TONIGHT INTO FRI AS THE
FRONT NEARS. GRADIENT WILL REMAIN RELAXED AND EXPECT LIGHT W/SW
WINDS AOB 15 KT CENTRAL/SOUTHERN WATERS TODAY WITH LIGHT N/NE
WINDS NORTHERN WATERS BEHIND FRONT. LIGHT N/NE WINDS BEHIND THE
FRONT OVER THE WEEKEND RETURNING TO LIGHT SOUTHERLY BY MON AS SFC
HIGH PRES MOVES OFFSHORE TO THE SOUTH AND EAST. SEAS WILL REMAIN
PREDOMINANTLY 2 TO 3 FT THROUGH THE UPCOMING WEEKEND.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...JW
MARINE...JW
Hazardous weather outlook, Aug 7, 2:35 AM EDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 AM EDT THU AUG 7 2008

NCZ029-044>047-079>081-090>095-098-103-104-080645-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
235 AM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON AND CONTINUE INTO THE EVENING AS A COLD FRONT MOVES INTO
EASTERN NORTH CAROLINA. A FEW OF THESE STORMS COULD BECOME SEVERE
PRODUCING DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THE EVENING.

In the hours before

Special weather statement, Aug 7, 3:37 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT THU AUG 7 2008

NCZ103-072015-
EASTERN DARE-
337 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 415 PM EDT...

AT 337 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER EAST CENTRAL
DARE COUNTY...OR ABOUT 19 MILES NORTH OF BUXTON...MOVING EAST AT 20
MPH. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RODANTHE...
SALVO AND WAVES.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Aug 7, 4:02 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
402 PM EDT THU AUG 7 2008

NCZ091-072045-
LENOIR-
402 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL AFFECT LENOIR COUNTY UNTIL 445 PM EDT...

AT 402 PM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES WEST OF LA
GRANGE...OR ABOUT 5 MILES NORTH OF MOUNT OLIVE...MOVING EAST AT 38
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MOSS HILL AT 425 PM EDT...
WOODINGTON...AND...DEEP RUN AT 435 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE KINSTON AND FALLING CREEK.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE
AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

AUSTIN
Special weather statement, Aug 7, 4:47 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
447 PM EDT THU AUG 7 2008

NCZ090-072130-
DUPLIN-
447 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 530 PM EDT...

AT 447 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF
WARSAW...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
MAGNOLIA AT 455 PM EDT...ROSE HILL AT 500 PM EDT...GREENEVERS AT 510
PM EDT...CHINQUAPIN AT 525 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY
THE STORMS INCLUDE BEULAVILLE AND KENANSVILLE.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE
AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

AUSTIN
Special weather statement, Aug 7, 5:07 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
507 PM EDT THU AUG 7 2008

NCZ092-093-072200-
JONES-CRAVEN-
507 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND JONES COUNTIES UNTIL
600 PM EDT...

AT 507 PM EDT...THERE WERE STRONG THUNDERSTORMS 26 MILES WEST OF
JAMES CITY...OR ABOUT 14 MILES SOUTHEAST OF KINSTON...MOVING EAST AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRENTON AT 515 PM
EDT...POLLOCKSVILLE AT 530 PM EDT...RHEMS...AND...RIVER BEND AT 535
PM EDT...BRICES CREEK AT 540 PM EDT...CATFISH LAKE AT 545 PM EDT...
CROATAN...AND...NEUSE FOREST AT 555 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE HAVELOCK...PLEASANT HILL...TRENT
WOODS...CHERRY POINT AIR STATION...COMFORT...NORTH HARLOWE...PHILLIPS
CROSSROADS...RIVERDALE...BACHELOR...CAMP BRYAN...GREAT LAKE...LONG
LAKE...LITTLE LAKE...FAIRFIELD HARBOR...NEUSE FOREST AND CHERRY
BRANCH.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. MOST
LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES.
IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE
SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE
AUTOMOBILES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
THURSDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

AUSTIN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 4:01 PM EDTSevere Thunderstorm WarningMHXDare44 min
Aug 7, 4:05 PM EDTSpecial Marine WarningMHX55 min
Aug 7, 5:34 PM EDTSevere Thunderstorm WarningMHXCraven41 min
Aug 7, 5:36 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow39 min
Aug 7, 6:33 PM EDTSpecial Marine WarningMHX42 min
Aug 7, 7:16 PM EDTSpecial Marine WarningMHX44 min

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.